North Dakota, 2009

High Wind in North Dakota, January 31, 2009

January 31, 2009 · NWS BIS · 23 events in 23 counties and zones

Low pressure moved through Saskatchewan and Manitoba, Canada, on January 30 and 31. The cold front associated with the low moved into northwest North Dakota Saturday morning, January 31, with high winds.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Low pressure moved through Saskatchewan and Manitoba, Canada, on January 30 and 31. The cold front associated with the low moved into northwest North Dakota Saturday morning, January 31, with high winds. It moved through the central part of the state that afternoon. Winds were sustained over 40 mph across the north and central. The highest wind gust was measured at 60 mph in Ward County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 31, 3:36 AM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Jan 31, 3:36 AM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
336 AM CST SAT JAN 31 2009

.SYNOPSIS...

AN ELONGATED BELT OF POLAR LOWS IS FORECAST TO STRETCH FROM
NORTHWEST ALASKA INTO THE NORTHERN HUDSON BAY AREA. THIS WILL
RESULT IN PROGRESSIVE FLOW ACROSS THE NORTHERN TIER AS SPLIT FLOW
PHASING CONCERNS AND EASTERN PACIFIC REX BLOCKING ACT TO MODULATE
THE DOWNSTREAM AMPLIFICATION OF WAVES OVER THE WESTERN HALF OF
CONUS.

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE HIGH
WINDS TODAY THROUGH SUNDAY. THIS WILL RESULT IN AREAS OF BLOWING AND
DRIFTING SNOW AREA WIDE...WITH NEAR BLIZZARD CONDITIONS BEING A
MAJOR CONCERN PRIMARILY OVER PORTIONS OF NORTH CENTRAL ND. HAVE
LEANED TOWARDS A GFS/SREF/EC COMPROMISE.

CURRENTLY...UPPER LEVEL RIDGE AXIS MOVING ACROSS THE NORTHERN
PLAINS...BEING PUSHED EAST BY A SIGNIFICANT S/WV TROUGH NOW OVER THE
NORTHERN ROCKIES REGION. A STRONG SFC LOW IS DEVELOPING IN RESPONSE
TO THE INCOMING S/WV AND IS CURRENTLY CENTERED OVER NORTHERN
ALBERTA/NORTHERN SASKATCHEWAN. RESULTANT WEATHER OVER THE FORECAST
AREA IS CONTINUED WAA AND BREEZY SOUTHWEST TO WESTERLY DOWNSLOPE
WINDS IN THE SFC LOWS WARM SECTOR...HELPING TO KEEP TEMPERATURES
VERY MILD EARLY THIS MORNING IN THE LOW TO MID 30S...WITH LOWER 40S
OVER FAR SOUTHWEST ND AND OVER EASTERN MT. FURTHER UPSTREAM AROUND
AND BEHIND THIS SYSTEMS COLD FRONT ACROSS ALBERTA...REPORTS OF
STRONG WINDS ARE BECOMING MORE COMMON WITH GUSTS ALREADY IN EXCESS
OF 50KTS.

THE CLIPPER SYSTEM WILL QUICKLY PUSH EAST-SOUTHEAST ACROSS SOUTH
CENTRAL CANADA TODAY WITH ALL ASSOCIATED PRECIP STAYING WELL TO THE
NORTH OF ND. PRIMARY CONCERN OVER WEST/CENTRAL ND WILL BE THE VERY
STRONG WINDS WHICH ARE EXPECTED TO DEVELOP THIS MORNING AS THE
SYSTEMS COLD FRONT RAPIDLY PUSHES SOUTHEAST ACROSS THE CWA 12-18Z.
STRONG POST FRONTAL WINDS WILL THEN CONTINUE THROUGH THE AFTERNOON
HOURS WITH STRONG PRESSURE RISES BEHIND THE COLD FROPA. FORECAST
BUFFER SOUNDINGS ACROSS THE STATE AND OBSERVATIONS UPSTREAM
INDICATING WE SHOULD EXPECT SUSTAINED WINDS ANYWHERE FROM 25-35KTS
(30-40 MPH) AND PEAK GUSTS FROM 35-40KTS SOUTH (40-50 MPH) TO
45-50KTS NORTH (50-60 MPH) LATER THIS MORNING AND AFTERNOON. THE
STRONGEST PRESSURE RISE/FALL COUPLET SLIDES ACROSS SOUTHERN CANADA
AND WILL GRAZE NORTHWEST AND NORTH CENTRAL NORTH DAKOTA 18Z-00Z
TODAY SO EXPECTING THE STRONGER WINDS THERE. GEOSTROPHIC BOUNDARY
LAYER WINDS SUPPORTS THIS SCENARIO. THUS EXPECTED HIGH WIND WARNING
CRITERIA NORTH AND MEDIUM-HIGH END ADVISORY LEVEL WINDS SOUTH.

QUESTION THEN IS HOW MUCH SNOW DO WE EXPECT TO BLOW AND DRIFT (WSW
VERSUS NPW). NOT MUCH WITH MOST AREAS CRUSTED OVER OR WET WITH
TEMPERATURES ABOVE FREEZING NOW THE PAST 8-15 HOURS AND CONTINUED
MILD THROUGH THIS MORNING AND INTO THE AFTERNOON. THERE IS SOME
POTENTIAL OVER MY NORTHEASTERN COUNTIES WHERE TEMPS HAVE BEEN
COOLER...PIERCE AND MCHENRY COUNTIES AND POINTS NORTH...HOWEVER
LACK OF ANY RECENT SNOWFALL (NO LOOSE SNOW COVER) REALLY MINIMIZES
THE BLSN POTENTIAL. STILL...WINDS WILL LIKELY BECOME STRONG ENOUGH
TO BREAK THE SNOW CRUST IN AREAS AND WE WILL PROBABLY SEE NEAR
BLIZZARD CONDITIONS IN SOME RURAL AREAS TODAY...BUT NOTHING
WIDESPREAD. A BETTER SCENARIO WILL BE THE STRONG WINDS CAUSING
JUST ENOUGH BLOWING AND DRIFTING WHERE THERE IS SNOW TO MAKE
ROADWAY CONDITIONS VERY TREACHEROUS. WOULD NOT BE SURPRISED TO
SEE SOME ROADS BLOCKED LATER TODAY ALONG WITH NO TRAVEL ADVISORIES
POSTED DUE TO SNOW AND ICE COVERED ROADWAYS. YOU THROW IN THE VERY
STRONG CROSS WINDS WITH THE SLIPPERY ROADWAY CONDITIONS AND YOU
HAVE A DAY WHERE TRAVEL SHOULD PROBABLY BE RECONSIDERED. WILL THUS
GO WITH A HIGH WIND WARNING NORTH AND A WIND ADVISORY SOUTH...AND
WILL STRONGLY WORD IN THE BLSN SCENARIO. THE DAY CREW WILL WANT
TO MONITOR THINGS CLOSELY IN CASE AN UPGRADE TO A BLIZZARD WARNING
IS NEEDED. BEST CHANCE FOR THIS WOULD AGAIN BY OVER OUR NORTH
CENTRAL AND NORTHEASTERN COUNTIES. HAVE THEN GONE WITH A WIND ADV
OVER THE EASTERN HALF OF THE CWA 00Z-06Z TONIGHT AS WINDS MAY
STILL BE PRETTY GUSTY THIS EVENING.

MOST OF THE COOLING TODAY BEHIND THE COLD FROPA WILL TAKE PLACE OVER
OUR NORTHERN ZONES LATER ON THEN SHIFT SOUTH THIS EVENING AND
LATER TONIGHT. THUS ANOTHER MILD DAY EXPECTED. A SECONDARY COLD
FRONT SURGES SOUTH SUNDAY EVENING/NIGHT...BUT IT LOOKS LIKE THE
CORE OF THE COLDEST H85 AIR SLIDES OVER NORTHEAST NORTH DAKOTA AND
INTO MINNESOTA. WINDS MAY ABATE SOMEWHAT SATURDAY NIGHT BUT WILL
INCREASE AGAIN ON SUNDAY AS THE NEXT FRONT NEARS. ANOTHER NPW
(WIND ADVISORY) WILL LIKELY BE NEEDED SUNDAY. WILL CONTINUE WITH A
SLIGHT CHC/CHC SNOW SUNDAY AS THE COLD FRONT APPROACHES. WEAKER
WINDS ON MONDAY WILL TAKE CONTROL AS THE PRESSURE GRADIENT RELAXES
AS A 1032MB HIGH SLIDES OVER CENTRAL AND EASTERN NORTH DAKOTA.
WARM AIR ADVECTION BEGINS TO TAKE CONTROL AGAIN LATER MONDAY AND
INTO MONDAY NIGHT UNDER A NORTHWEST FLOW ALOFT BRINGING IN
MID/HIGH CLOUDINESS. LATEST MODEL SOLUTIONS ARE DEPICTING AN
EMBEDDED S/WV RIDING THROUGH THE LOCAL AREA MONDAY NIGHT WHICH MAY
BRING SOME SNOW TO OUR AREA. HAVE INTRODUCED SCT FLURRIES FOR NOW.

.LONG TERM...TUESDAY THROUGH SATURDAY...

MODELS/ENSEMBLES WERE IN PRETTY GOOD AGREEMENT THIS MORNING
WITH TIMING AND AMPLITUDE OF WAVES AFFECTING THE NORTHERN PLAINS
UNTIL THE ARRIVAL OF THE 00 UTC ECMWF. NOW...PROGRESSION OF THE
TUESDAY-THURSDAY CYCLONE ACROSS SOUTHERN...OR NORTHERN...CANADA AND
ITS ASSOCIATED FRONTAL STRUCTURE IS IN QUESTION. AM NOT ONE TO
IMMEDIATELY BELIEVE LARGE JUMPS IN CONTINUITY...SO HAVE STUCK WITH
THE 12 UTC/30 ECMWF BLENDED WITH THE 00 UTC GFS/MOS AND CONTINUITY
FOR THIS FORECAST.

CONCERNING TEMPERATURES...PASSAGE OF A HIGH PRESSURE SYSTEM TO OUR
EAST WILL RESULT IN RETURN FLOW AHEAD OF THE AFOREMENTIONED
TUESDAY-THURSDAY WAVE. REGARDLESS OF FRONTS AND THE TIMING OF THE
WAVE...WESTERN AND CENTRAL NORTH DAKOTA SHOULD STILL EXPERIENCE WARM
AIR ADVECTION ON THE WEST SIDE OF THE RIDGE. THIS WILL CAUSE
TEMPERATURES TO WARM BACK UP TO ABOVE AVERAGE ONCE AGAIN. NO
PRECIPITATION IS ANTICIPATED DURING THE PERIOD.

.AVIATION...

A STRONG LOW PRESSURE SYSTEM IS FORECAST TO SLIDE EASTWARD ON THE
CANADIAN SIDE OF THE BORDER TODAY. VERY STRONG/GUSTY WINDS ARE
EXPECTED ACROSS NORTHERN NORTH DAKOTA...WITH BLOWING SNOW FORECAST
IN AREAS WHERE TEMPERATURES HAVE STAYED NEAR OR BELOW FREEZING OVER
THE PAST COUPLE DAYS. MINOT AND JAMESTOWN HAVE THE BEST CHANCE OF
EXPERIENCING IFR VISIBILITIES THIS AFTERNOON AS WINDS GUST TO OVER
40 KNOTS. OTHERWISE...CONDITIONS SHOULD BE VFR AND BREEZY. EXPECT
WINDS TO DECREASE ONLY SLIGHTLY AFTER SUNSET.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 AM CST /8 AM MST/ THIS MORNING TO 6 PM CST
/5 PM MST/ THIS AFTERNOON FOR NDZ018>020-031>034-040>046.

HIGH WIND WARNING UNTIL 6 PM CST THIS AFTERNOON FOR NDZ001-002-
009-010-017.

HIGH WIND WARNING FROM 9 AM THIS MORNING TO 6 PM CST THIS
AFTERNOON FOR NDZ003>005-011>013-021>023-025.

WIND ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST TONIGHT FOR
NDZ003>005-011>013-021>023-025.

WIND ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT FOR
NDZ035>037-047-048-050-051.

&&

HEINERT/SCHECK
Hazardous weather outlook, Jan 31, 5:32 AM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
532 AM CST SAT JAN 31 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-011145-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
532 AM CST SAT JAN 31 2009 /432 AM MST SAT JAN 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WARNINGS AND ADVISORIES ARE IN EFFECT FOR THE ENTIRE
FORECAST AREA TODAY.

A STRONG COLD FRONT...ASSOCIATED WITH A LOW PRESSURE SYSTEM IN
SOUTHERN CANADA...WILL MOVE ACROSS WESTERN AND CENTRAL NORTH
DAKOTA THIS MORNING. BEHIND THIS FRONT...STRONG WEST TO NORTHWEST
WINDS OF 25 TO 40 MPH...WITH GUSTS OF 45 TO 60 MPH...WILL DEVELOP.
THE STRONGEST WINDS ARE EXPECTED OVER NORTHWEST AND NORTH CENTRAL
NORTH DAKOTA. IN ADDITION...AREAS OF BLOWING AND DRIFTING SNOW WILL
LIKELY DEVELOP IN THE OPEN COUNTRY...WHICH MAY REDUCE
VISIBILITIES AND RESULT IN SNOW COVERED AND ICY ROADWAY
CONDITIONS. THIS WILL ESPECIALLY BE TRUE OVER NORTH CENTRAL NORTH
DAKOTA WHERE NEAR BLIZZARD CONDITIONS MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF GUSTY WEST TO NORTHWEST WINDS CAN BE EXPECTED
SUNDAY..ALTHOUGH NOT AS STRONG AS WE WILL SEE TODAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 high wind. Local standard time, as filed.

High Wind, Divide

When
January 31, 9:00 AM CST to 3:00 PM CST
Where
Divide forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

This report was from the North Dakota Department of Transportation observation site near Crosby.

High Wind, Williams

When
January 31, 9:00 AM CST to 3:00 PM CST
Where
Williams forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Public
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

High Wind, Mountrail

When
January 31, 9:00 AM CST to 3:00 PM CST
Where
Mountrail forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Public
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

High Wind, Renville

When
January 31, 9:00 AM CST to 3:00 PM CST
Where
Renville forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Public
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

High Wind, Burke

When
January 31, 9:00 AM CST to 3:00 PM CST
Where
Burke forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Public
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

High Wind, Bottineau

When
January 31, 10:00 AM CST to 4:00 PM CST
Where
Bottineau forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Public
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

High Wind, Ward

When
January 31, 10:00 AM CST to 4:00 PM CST
Where
Ward forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

The highest sustained wind speed was measured at 41 mph at the Automated Surface Observing System site at the Minot Air Force Base in Ward County. A peak gust of 60 mph was measured at 11:39 AM CST.

High Wind, McLean

When
January 31, 10:00 AM CST to 5:00 PM CST
Where
McLean forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet

This report was from the North Dakota Department of Transportation observation site near Coleharbor.

High Wind, Sheridan

When
January 31, 10:30 AM CST to 5:00 PM CST
Where
Sheridan forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

This report was from the North Dakota Department of Transportation observation site near Denhoff. The peak gust was 54 mph.

High Wind, Pierce

When
January 31, 11:00 AM CST to 5:00 PM CST
Where
Pierce forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

This report was from the North Dakota Department of Transportation observation site near Rugby.

High Wind, Rolette

When
January 31, 11:00 AM CST to 5:00 PM CST
Where
Rolette forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

This report was from the North Dakota Department of Transportation observation site near Rolla. The peak gust was 54 mph.

High Wind, Stutsman

When
January 31, 12:00 PM CST to 5:00 PM CST
Where
Stutsman forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

This report was from the North Dakota Department of Transportation observation site near Medina.

High Wind, McHenry

When
January 31, 12:00 PM CST to 5:00 PM CST
Where
McHenry forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Public
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

High Wind, Mercer

When
January 31, 12:30 PM CST to 5:00 PM CST
Where
Mercer forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Public
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

High Wind, Oliver

When
January 31, 1:00 PM CST to 5:00 PM CST
Where
Oliver forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Public
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

High Wind, Foster

When
January 31, 1:00 PM CST to 5:00 PM CST
Where
Foster forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Public
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

High Wind, Wells

When
January 31, 1:30 PM CST to 5:00 PM CST
Where
Wells forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

This report was forwarded through the North Dakota State Radio Communications Division of the Department of Emergency Services. It was from the Wells County Sheriff. A newspaper report indicated that damage was done about three miles northeast of Harvey on a cattle farm. The roof of a 96 by 40 foot poll barn collapsed, pinning 40 cattle inside.

High Wind, Burleigh

When
January 31, 1:30 PM CST to 5:00 PM CST
Where
Burleigh forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Public
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

High Wind, Kidder

When
January 31, 1:30 PM CST to 5:00 PM CST
Where
Kidder forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Public
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

High Wind, Logan

When
January 31, 2:00 PM CST to 5:00 PM CST
Where
Logan forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Public
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

High Wind, La Moure

When
January 31, 2:00 PM CST to 5:00 PM CST
Where
La Moure forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Public
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

High Wind, McIntosh

When
January 31, 2:00 PM CST to 5:00 PM CST
Where
McIntosh forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

This report was from the North Dakota Department of Transportation observation site near Wishek.

High Wind, Dickey

When
January 31, 2:00 PM CST to 5:00 PM CST
Where
Dickey forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Public
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150942, 150946, 150947, 150948, 150980, 150943, 150950, 150962, 150960, 150957, 150959, 150961, 150977, 150964, 150965, 150976, 150966, 150967, 150968, 150969, 150970, 150978, 150979.